NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

When measuring blood pressure manually, which sound marks the systolic pressure?

  1. AThe point at which all sounds disappear as the cuff deflates
  2. BThe first clear tapping sound as the cuff deflates
  3. CThe loudest sound heard
  4. DThe sound heard before the cuff is inflated
2.Nursing fundamentalsHard

A patient has been taught to walk with underarm crutches. Which statement shows a need for further teaching?

  1. A"I'll check the rubber tips regularly for wear."
  2. B"I'll rest my weight on the tops of the crutches under my arms."
  3. C"I'll take my weight through my hands on the hand grips."
  4. D"I'll keep the crutch tips about a step out to the side and front."
3.Infection control & patient safetyMedium

Which instruction about using a standard walker is correct?

  1. APush up from the walker to stand from a chair
  2. BWalk well ahead of the walker for balance
  3. CMove the walker forward, then step into it
  4. DCarry the walker and use it only when tired
4.Infection control & patient safetyHard

While preparing an IV medication, a nurse sees that the syringe tip touched the medication tray after the cap came off. What should the nurse do?

  1. AWipe the tip with an alcohol swab and give the dose
  2. BBlow on the tip to remove any dust
  3. CDiscard the syringe and prepare the dose again with new equipment
  4. DGive the dose anyway, because the medication tray was cleaned this morning
5.Prioritization & delegationMedium

A patient with angina is taught to use sublingual nitroglycerin (GTN). Which statement shows a need for further teaching?

  1. A“I will carry the tablets with me when I go out.”
  2. B“I will take five tablets one after the other before I call for help.”
  3. C“If the pain has not eased as my action plan says, I will call emergency services.”
  4. D“I will sit or lie down when I take a tablet.”
6.Prioritization & delegationHard

Weeks after a kidney transplant, a patient has a fever, less urine and tenderness over the new kidney. What should the nurse suspect?

  1. ADehydration from drinking too much
  2. BRejection of the transplant
  3. CNormal healing of the transplant
  4. DA side effect of eating salty food
7.Clinical nursingMedium

When giving insulin, which statement is correct?

  1. ARotate injection sites to avoid lipohypertrophy
  2. BRapid-acting insulin is given only at bedtime
  3. CAlways inject into the same spot for consistent absorption
  4. DInsulin should be shaken hard before use
8.Clinical nursingHard

A patient due a blood transfusion is not wearing an identity band. What should the nurse do?

  1. ACheck the name on the bed and proceed
  2. BNot start until a correct identity band is in place and identity is confirmed
  3. CAsk the patient to state their name and date of birth, then start straight away
  4. DAsk another patient to confirm who the patient is
9.Lab values & electrolytesMedium

A patient who is breathless during a transfusion has hypotension, fever and bilateral lung infiltrates, with no signs of fluid overload. Which complication is most likely?

  1. AA simple allergic reaction with hives
  2. BTransfusion-related acute lung injury (TRALI)
  3. CA mild febrile nonhemolytic reaction
  4. DTransfusion-associated circulatory overload
10.Lab values & electrolytesHard

A patient on IV gentamicin has a trough level above the target, and the creatinine has risen since yesterday. The next dose is due. What is the best action?

  1. AGive half of the dose and document the reason for it
  2. BHold the dose and report the results to the prescriber
  3. CGive the dose now and recheck the levels next week
  4. DGive the dose with extra oral fluids to protect the kidneys
11.PharmacologyMedium

Which group of signs suggests opioid withdrawal?

  1. ADry mouth, urinary retention, blurred vision and confusion
  2. BPinpoint pupils, slow breathing and drowsiness
  3. CConstipation, itching and a slow heart rate
  4. DYawning, runny nose, sweating, dilated pupils and diarrhoea
12.PharmacologyHard

A 19-year-old woman is starting isotretinoin for severe acne. Which requirement is most important?

  1. AA high-vitamin A diet to boost the effect
  2. BWeekly hearing tests and monthly eye examinations during treatment
  3. CTaking the drug only at weekends
  4. DReliable contraception and pregnancy tests, as it is highly teratogenic
13.Med-surg: cardiovascular & respiratoryMedium

Why should chest drain tubing generally not be clamped?

  1. AClamping causes the water in the seal to evaporate
  2. BClamping makes the fluid drain out of the chest much too quickly
  3. CTrapped air can build up and cause a tension pneumothorax
  4. DClamping permanently weakens and cracks the tubing
14.Med-surg: cardiovascular & respiratoryHard

The monitor shows a regular broad-complex tachycardia at 180/min. The patient is alert with BP 126/78 mmHg and no chest pain. What is the most appropriate plan?

  1. ADeliver an unsynchronised shock immediately, before any other assessment
  2. BRecord a 12-lead ECG, call senior help and anticipate an antiarrhythmic
  3. CReassure the patient, as this is a normal rhythm
  4. DStart chest compressions straight away and give a dose of IV adrenaline
15.Med-surg: neuro, endocrine & renalMedium

A patient with CKD is booked for a CT scan with iodinated contrast. Which measure helps protect the kidneys?

  1. ARestricting all fluids for 24 hours before the scan
  2. BDoubling the dose of contrast for a clearer image
  3. CGood hydration around the scan, often with IV fluids
  4. DGiving a dose of ibuprofen before the scan
16.Med-surg: neuro, endocrine & renalHard

A patient with a known ureteric stone develops a fever of 39 °C (102.2 °F) and rigors. Scanning shows a blocked, swollen kidney. What is needed?

  1. AA fluid restriction to reduce the swelling
  2. BOral antibiotics and waiting for the stone to pass
  3. CStrong pain relief alone, then discharge
  4. DUrgent drainage of the kidney plus IV antibiotics
17.Med-surg: GI, perioperative & oncologyMedium

During the first infusion of a monoclonal antibody such as rituximab, which problem is most important to watch for?

  1. ASevere constipation within the first hour of starting the infusion
  2. BA rise in platelet count above normal
  3. CSudden hair loss during the infusion
  4. DAn infusion reaction, such as fever, rigors or breathlessness
18.Med-surg: GI, perioperative & oncologyHard

Which management is generally recommended for stable, dry, intact black eschar on the heel of a patient with poor circulation?

  1. ARemove it with sharp debridement at the bedside today
  2. BSoak it in water every day to soften it
  3. CCover it with a tight compression bandage
  4. DLeave it intact, offload the heel and refer for review
19.Maternity & obstetric nursingMedium

A preterm baby on feeds develops a swollen abdomen, bloody stools and feeding intolerance. Which condition is suspected?

  1. ANecrotising enterocolitis
  2. BHirschsprung disease
  3. CCow's milk protein allergy
  4. DInfantile pyloric stenosis
20.Maternity & obstetric nursingHard

A labouring woman has a temperature of 38.5 °C (101.3 °F), and the fetal baseline has risen from 140 to 170 bpm over the last hour. What is the most likely explanation?

  1. AFetal tachycardia due to a maternal opioid
  2. BReassuring fetal response to contractions
  3. CFetal tachycardia due to maternal fever or infection
  4. DFetal head compression
21.Pediatric nursingMedium

Which measures are central in managing a vaso-occlusive (pain) crisis in sickle cell disease?

  1. AIron supplements
  2. BFluids, effective pain relief and oxygen if the child is hypoxic
  3. CStrict bed rest without analgesia
  4. DFluid restriction to protect the kidneys and cold compresses on painful areas
22.Pediatric nursingHard

A parent asks why the HPV vaccine is offered in early adolescence (at about 11 to 13 years, depending on the country). Which answer is best?

  1. AIt is only effective if given in the first year of secondary school, before exams start
  2. BIt is given at this age because it prevents chickenpox in adolescence
  3. CIt works best before any exposure to the virus, and young adolescents respond strongly
  4. DChildren of this age are already likely to have the virus, so it treats the infection
23.Mental health nursingMedium

A woman has new anxiety, weight loss, a tremor, heat intolerance and a fast heart rate. Which test is most important before diagnosing an anxiety disorder?

  1. ASerum lithium level
  2. BUrine drug screen only
  3. CAn MRI of the knee
  4. DThyroid function tests
24.Mental health nursingHard

The family of a patient with schizophrenia asks how they can tell if he is becoming unwell again. Which signs should the nurse teach them to watch for?

  1. APoor sleep, withdrawal from others and increasing suspiciousness
  2. BA better appetite and more interest in his hobbies
  3. CMild dry mouth in the first week of a new medicine
  4. DTalking more openly with his family about his feelings and his plans for the future
25.Nursing math & unit conversionsMedium
8 lb 6 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 8 lb 6 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

8 lb 6 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
1 tsp · 2/day · 5 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tsp of an oral suspension twice a day for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

1 tsptwice a day5 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 16 kg is prescribed 2.5 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

16 kg2.5 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
50k units1000 mL? mL/h1250 units/h

An infusion contains 50000 units of a drug in 1000 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

50000 units/1000 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
460 mLleft? mL/h6 h left

500 mL was ordered over 8 hours. After 2 hours you find that 460 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 8 hafter 2 h: 460 mL
R = mL/h
30.IV infusion ratesHard
450 mL60 gtt/mL28 gtt/mint = ? h

A drip runs at 28 gtt/min through a set of 60 gtt/mL. There are 450 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

28 gtt/min60 gtt/mL450 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly120 mLjuice150 mLsoup250 mLice chips120 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 100 mLurine150 mLurine225 mLurine425 mLurine150 mLwound drain130 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

jelly: 120 mLjuice: 150 mLsoup: 250 mLice chips: 120 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 2 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL→ 50 mL/hstart 12:30ttotal​ = ? h120 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 12:30 at 120 mL/h. After 2 hours the rate is changed to 50 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL120 mL/h · 2 h50 mL/h
t = h
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: B · The first clear tapping sound as the cuff deflates

Why this is the answer

Systolic pressure is the first clear Korotkoff sound as blood starts to pass the cuff. Diastolic pressure is usually taken where the sounds disappear.

Answer

B · The first clear tapping sound as the cuff deflates
2.Nursing fundamentals

Answer: B · "I'll rest my weight on the tops of the crutches under my arms."

Why this is the answer

Leaning on the armpits can damage the brachial plexus and cause crutch palsy. Weight is taken through the hands, with a gap of a few finger-widths between the crutch top and the armpit.

Answer

B · "I'll rest my weight on the tops of the crutches under my arms."
3.Infection control & patient safety

Answer: C · Move the walker forward, then step into it

Why this is the answer

The patient moves the walker forward, sets it down with all legs on the floor and then steps into it. To stand, they push up from the chair arms, because a walker can tip if used to pull up.

Answer

C · Move the walker forward, then step into it
4.Infection control & patient safety

Answer: C · Discard the syringe and prepare the dose again with new equipment

Why this is the answer

In aseptic non-touch technique, key parts such as syringe tips and IV hubs must not touch any non-sterile surface. A contaminated key part is not cleaned and reused. It is replaced.

Answer

C · Discard the syringe and prepare the dose again with new equipment
5.Prioritization & delegation

Answer: B · “I will take five tablets one after the other before I call for help.”

Why this is the answer

Action plans differ slightly: US guidance says to call emergency services if pain is not better 5 minutes after the first dose, while UK guidance allows a second dose after 5 minutes and a 999 call if pain persists 5 minutes later. Taking many doses in a row delays care and can cause severe hypotension.

Answer

B · “I will take five tablets one after the other before I call for help.”
6.Prioritization & delegation

Answer: B · Rejection of the transplant

Why this is the answer

Fever, falling urine output and graft tenderness are signs of possible rejection. The nurse reports promptly, because early treatment can save the kidney.

Answer

B · Rejection of the transplant
7.Clinical nursing

Answer: A · Rotate injection sites to avoid lipohypertrophy

Why this is the answer

Rotating sites prevents fatty lumps that make absorption unpredictable. Cloudy insulins are mixed by gentle rolling, not shaking.

Answer

A · Rotate injection sites to avoid lipohypertrophy
8.Clinical nursing

Answer: B · Not start until a correct identity band is in place and identity is confirmed

Why this is the answer

Positive patient identification, using an identity band checked against the blood unit and prescription, is essential before every transfusion. Wrong blood incidents can cause fatal ABO incompatibility reactions.

Answer

B · Not start until a correct identity band is in place and identity is confirmed
9.Lab values & electrolytes

Answer: B · Transfusion-related acute lung injury (TRALI)

Why this is the answer

TRALI is acute lung injury within 6 hours of transfusion, caused by donor antibodies activating neutrophils in the lungs. It causes hypoxia, bilateral infiltrates and often hypotension and fever. TACO, in contrast, causes hypertension and signs of fluid overload.

Answer

B · Transfusion-related acute lung injury (TRALI)
10.Lab values & electrolytes

Answer: B · Hold the dose and report the results to the prescriber

Why this is the answer

A high aminoglycoside trough with rising creatinine means the drug is accumulating, which increases the risk of kidney damage and hearing loss. The nurse holds the dose, reports to the prescriber and asks about hearing changes and tinnitus. Only the prescriber or pharmacist changes the regimen.Checked against: Gentamicin sulfate injection - Boxed Warning (US prescribing information) · Pfizer Medical Information (FDA label)

Answer

B · Hold the dose and report the results to the prescriber
11.Pharmacology

Answer: D · Yawning, runny nose, sweating, dilated pupils and diarrhoea

Why this is the answer

Opioid withdrawal causes rhinorrhoea, lacrimation, yawning, sweating, mydriasis, cramps, diarrhoea and anxiety. It is very unpleasant but rarely life-threatening in healthy adults.

Answer

D · Yawning, runny nose, sweating, dilated pupils and diarrhoea
12.Pharmacology

Answer: D · Reliable contraception and pregnancy tests, as it is highly teratogenic

Why this is the answer

Isotretinoin causes severe birth defects. Pregnancy prevention programmes require effective contraception and regular pregnancy tests before, during and after treatment.

Answer

D · Reliable contraception and pregnancy tests, as it is highly teratogenic
13.Med-surg: cardiovascular & respiratory

Answer: C · Trapped air can build up and cause a tension pneumothorax

Why this is the answer

Clamping a drain while air is still leaking from the lung allows pressure to build in the pleural space, which can cause a tension pneumothorax. Clamping is only done briefly for specific reasons, such as changing the unit, and only as directed.

Answer

C · Trapped air can build up and cause a tension pneumothorax
14.Med-surg: cardiovascular & respiratory

Answer: B · Record a 12-lead ECG, call senior help and anticipate an antiarrhythmic

Why this is the answer

A broad-complex tachycardia is treated as ventricular tachycardia until proven otherwise. With a pulse and no adverse features (shock, syncope, chest pain or heart failure), a 12-lead ECG, electrolyte correction and drug treatment such as amiodarone are used, with expert help. Unstable patients need synchronised cardioversion; pulseless VT is defibrillated.

Answer

B · Record a 12-lead ECG, call senior help and anticipate an antiarrhythmic
15.Med-surg: neuro, endocrine & renal

Answer: C · Good hydration around the scan, often with IV fluids

Why this is the answer

Iodinated contrast can contribute to AKI in at-risk patients. Good hydration, using the lowest dose needed, avoiding nephrotoxic drugs and checking kidney function afterwards help reduce the risk.

Answer

C · Good hydration around the scan, often with IV fluids
16.Med-surg: neuro, endocrine & renal

Answer: D · Urgent drainage of the kidney plus IV antibiotics

Why this is the answer

Infection behind an obstruction can quickly cause sepsis and kidney damage. Antibiotics alone will not clear it. The kidney needs urgent decompression, usually with a nephrostomy or ureteric stent.

Answer

D · Urgent drainage of the kidney plus IV antibiotics
17.Med-surg: GI, perioperative & oncology

Answer: D · An infusion reaction, such as fever, rigors or breathlessness

Why this is the answer

Infusion-related reactions are most common with the first dose. Premedication, a slow starting rate, close monitoring and readiness to stop the infusion and treat anaphylaxis are standard.

Answer

D · An infusion reaction, such as fever, rigors or breathlessness
18.Med-surg: GI, perioperative & oncology

Answer: D · Leave it intact, offload the heel and refer for review

Why this is the answer

Stable, dry eschar on an ischaemic heel acts as a biological barrier and should usually not be debrided. The heel is offloaded and the circulation assessed. If it becomes soft, boggy, red or draining, infection should be suspected and specialist review sought.

Answer

D · Leave it intact, offload the heel and refer for review
19.Maternity & obstetric nursing

Answer: A · Necrotising enterocolitis

Why this is the answer

Necrotising enterocolitis mainly affects preterm babies. Signs include abdominal distension, bilious aspirates, bloody stools and instability. Feeds are stopped and the baby is urgently reviewed. Breast milk lowers the risk.

Answer

A · Necrotising enterocolitis
20.Maternity & obstetric nursing

Answer: C · Fetal tachycardia due to maternal fever or infection

Why this is the answer

Maternal fever, often from intra-amniotic infection, is a common cause of fetal tachycardia. The provider is informed, and treatment of fever and infection is expected. Opioids reduce variability rather than raise the rate.

Answer

C · Fetal tachycardia due to maternal fever or infection
21.Pediatric nursing

Answer: B · Fluids, effective pain relief and oxygen if the child is hypoxic

Why this is the answer

Hydration, prompt analgesia (often opioids), warmth and oxygen if saturation is low are key. Cold causes vasoconstriction and can worsen sickling.

Answer

B · Fluids, effective pain relief and oxygen if the child is hypoxic
22.Pediatric nursing

Answer: C · It works best before any exposure to the virus, and young adolescents respond strongly

Why this is the answer

HPV is passed on through sexual contact, so vaccination is most effective before any exposure. Younger adolescents also produce a strong antibody response. The vaccine protects against HPV types that cause cervical and other cancers and genital warts.

Answer

C · It works best before any exposure to the virus, and young adolescents respond strongly
23.Mental health nursing

Answer: D · Thyroid function tests

Why this is the answer

Hyperthyroidism can mimic anxiety with tremor, palpitations, weight loss and heat intolerance. Medical causes of psychiatric symptoms should always be considered.

Answer

D · Thyroid function tests
24.Mental health nursing

Answer: A · Poor sleep, withdrawal from others and increasing suspiciousness

Why this is the answer

Early warning signs of relapse include sleep disturbance, social withdrawal, irritability, suspiciousness and neglect of self-care. Recognising them early allows treatment to be reviewed before a full relapse.

Answer

A · Poor sleep, withdrawal from others and increasing suspiciousness
25.Nursing math & unit conversions

Answer: m = 3.81 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

6 oz/16 = 0.375 lb
8 + 0.375 = 8.375 lb

Pounds to kilograms

m = 8.375/2.2 = 3.807 ≈ 3.81 kg

Answer

m = 3.81 kg
26.Nursing math & unit conversions

Answer: V = 50 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tsp = 1·5 = 5 mL

Whole course

V = 5 mL × 2/day × 5 = 50 mL

Answer

V = 50 mL
27.Dosage calculations

Answer: V = 1 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2.5·16 = 40 mg

Volume

V = 40/40 = 1 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 1 mL
28.Dosage calculations

Answer: R = 25 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

50000/1000 = 50 units/mL

Pump rate

R = 1250/50 = 25 mL/h

Answer

R = 25 mL/h
29.IV infusion rates

Answer: R = 76.67 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/8 = 62.5 mL/h

New rate

R = 460/6 = 76.67 mL/h

Answer

R = 76.67 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: t = 16.1 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

28·60/60 = 28 mL/h

Time left

t = 450/28 = 16.07 ≈ 16.1 h

Answer

t = 16.1 h
31.IV fluids & fluid balance

Answer: I = 1980 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 120 + 150 + 250 = 520 mL
ice chips: 120/2 = 60 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 2·100 = 200 mL
I = 1980 mL

Answer

I = 1980 mL
32.IV fluids & fluid balance

Answer: t = 17.2 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

120·2 = 240 mL
1000 − 240 = 760 mL left

Second part

760/50 = 15.2 h

Total time

t = 2 + 15.2 = 17.2 h

Answer

t = 17.2 h

That is about 17 h 12 min, so the bag runs out at about 05:42.

33.Clinical assessment scores

Answer: MFS = 50

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 30 + 0 + 20 + 0 = 50

Answer

MFS = 50
34.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 15 + 0 + 0 + 15 = 30

Risk level

30 → moderate risk

Answer

moderate risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions